Connecticut, 2020

Heat in Connecticut, August 10 to 11, 2020

August 10 to 11, 2020 · NWS ALY · 2 events in 2 counties and zones

A hot and humid airmass was in place across the region. Heat indices reached the 95 to 100 degree range during the afternoons of Monday, August 10th and Tuesday, August 11th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot and humid airmass was in place across the region. Heat indices reached the 95 to 100 degree range during the afternoons of Monday, August 10th and Tuesday, August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 9:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 10, 9:26 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1026 AM EDT Mon Aug 10 2020

.SYNOPSIS...
Oppressive heat and humidity will be in place through the
middle of the week, with the most widespread conditions on
Tuesday. Mainly isolated or widely scattered showers and
thunderstorms are expected until Wednesday, when a cold front
moving through should provide greater coverage. Slightly cooler
temperatures will occur towards the end of the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat Advisory in effect for much of the Hudson Valley, southern
Taconics and Litchfield CT starting at Noon today...

As of 1020 am, weakening batch of showers that originated in
warm advective regime over Lake Ontario now pushing into the
western Mohawk Valley. SPC Mesoanalysis suggests surface-based
instability is nil at the moment, and the lightning has
dissipated with eastern extent accordingly. Dewpoints are
creeping up, and with strong heating today, still expect 1-2k
J/kg SBCAPE to develop by this afternoon, with isolated to
widely scattered non-severe convection as discussed below.

Previous discussion...

Today will be very warm and increasingly humid across the
region, with a west-southwest flow regime in place. Mostly sunny
skies will aid in warming, with 850 mb temperature anomalies of
+1 to +2 STDEV forecast from the 00Z GEFS. Expanded the Heat
Advisory to include northern Saratoga and southern Washington
Counties for elevations below 1000 feet. Went on the warmer side
of guidance for highs today (NBM/ECMWF), resulting in upper 80s
to lower 90s in most valley locations. Dewpoints will increase
into the borderline oppressive range (> 70) in most valley
locations, resulting the high heat index values well into the
90s. Convective coverage expected to be mainly isolated this
afternoon into early evening, as there is no significant forcing
along with a low level cap apparent in forecast soundings.
Convective initiation will likely be tied to differential
heating boundaries. CAMs generally showing isolated to widely
scattered coverage. A weak disturbance moving across far
northern NY may trigger somewhat better coverage across the Lake
George region, but will only mention up to 30 percent pops due
to low confidence. SBCAPE values from the 00Z HREF are in the
1000-2000 J/Kg range, with very little deep layer shear (< 20
kt). Any storms could produce local downpours and brief gusty
winds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Heat Advisory in effect through 8 PM Tuesday for much of the
Hudson Valley, southern Taconics and Litchfield CT...

Isolated convection could still be possible into the early
evening, then should decrease after dark and heating wanes. Dry
and tranquil conditions expected overnight, but it will be very
warm and muggy with lows only in the mid 60s to lower 70s.

Heat Advisory will likely need to be expanded to include more
valley areas such as the Mohawk Valley, upper Hudson Valley and
the CT River Valley of southeast VT. Dewpoints expected to
remain around 70, with the peak of the warmest 850 mb
temperature anomalies occurring of +1 to +3 STDEV (from 00Z
GEFS). Widespread temps in the lower 90s combined with the high
dewpoints will yield dangerous heat index values in the mid to
upper 90s for most valley locations. Convective potential
appears to be slightly greater on Tuesday, as guidance is
showing some gradual height falls aloft along with a surface
cold front approaching from the Great Lakes. Forecast SBCAPE
looks similar to Monday (1000-2000 J/Kg), along with weak deep
layer shear < 20 kt again. However, with more in the way of
forcing we are expecting scattered coverage during the afternoon
north and west of the Capital District, spreading eastward to
around Albany during the early evening. Again, any storm could
produce local downpours and brief gusty winds. Due to weak
shear, organized/severe convection is not anticipated.

As the cold front slowly moves eastward across the region, will
need to mention slight to low chance of showers/storms Tuesday
night. There will still be some instability in the warm/humid
air mass although will only mention isolated thunder. A few
downpours may occur in this environment with PWAT anomalies of
+1 to +2 STDEV.

Wednesday looks to when there should be the best potential for
greater coverage of convection, as the cold front continues to
slowly move across the area. The front will interact with a
continued warm/humid air mass, with scattered showers and
thunderstorms across much of the area expected. Far northern
areas in the Adirondacks may see drying behind the front during
the afternoon, but it will remain unsettled across the rest of
the area. Deep layer wind shear still forecast to be weak, so
again not expecting any organized/severe convection. A few rogue
strong wind gusts cannot be ruled out in some of the taller
storms. While temps will be slightly cooler compared to Tuesday
(85-90F for highs), additional Heat Advisory may be needed
across parts of the area ahead of the cold front, such as in the
mid Hudson Valley, southern Taconics and Litchfield CT. At this
time, we are forecast heat index values in the lower to mid 90s
in these areas.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The extended forecast begins with a cold front settling south
of the region Wednesday Night into Thursday. High pressure will
be building in from Quebec. The question will be how far south
the boundary sets up before becoming stationary for chances of
showers/isolated thunderstorms late in the week into the
weekend, especially south of the Capital Region.

Wednesday night into Thursday...The cold front passes through
the forecast area and moves south of southern New England and
northern NJ back into south-central PA. The best chance of
showers and isolated thunderstorms Wed night will be from the
Capital Region south and east. PWATS will be in the 1.50-2.00"
range according to the 00Z GFS south and east of Albany, so some
locally heavy downpours will be possible Wed night. Lows will
be in the mid 50s to lower 60s north and west of the Capital
District and the Saratoga Region, and mid 60s to around 70F
south from those areas south and east. A Canadian sfc
anticyclone will attempt to build in from James Bay on THU, but
with the front only making slow progress southward, a threat for
a chance of showers and isolated thunderstorms will continue on
THU from the I-90 corridor south and east. Max temps will still
run above normal with upper 70s to lower 80s over the higher
terrain, and mid and upper 80s in the lower elevations.

Thursday Night into Friday...A low confidence forecast
continues based on the placement of the front south of the
region. However, we are going to trend the forecast closer to
the latest 00Z ECMWF with the front being farther south closer
to the Mid Atlantic States, as the 00Z GFS is slightly further
north. Basically, a slight to low chance of showers will be
possible closer the I-84 corridor and locations south of the
Capital District. There could also be isolated thunderstorms.
Further north, we kept it dry or just placed an isolated threat
of a shower or thunderstorm. Again, if the front is closer to
the 00Z ECMWF, a drier day will prevail. After lows in the upper
50s to mid 60s, then high temps will be in the upper 70s to mid
80s across most of the forecast area. Humidity levels will
gradually lower with sfc dewpts in the mid 50s to lower 60s
north of the Capital Region and mainly mid and upper 60s south
and east.

Fri Night into Sunday...High pressure begins to build in from
eastern Quebec, New Brunswick and northern ME. The northeast
flow with the anticyclone building in may yield a few showers
south and west of the Capital Region to open the weekend, but we
tried to trend towards a drier weekend which is more reflective
of the 00Z ECMWF. The ECMWF would have an H500 mid and upper
level ridge set right up over NY and New England. Temps continue
to gradually cool with mid 70s to lower 80s for highs on
Saturday. A wave of low pressure passing along the front over
the mid Atlantic States, and a warm front moving slowly towards
the region late Sunday may bring a slight to low chance of
showers and isolated thunderstorms especially west of the Hudson
River Valley late in the day. Max temps will be similar to
Saturday, and lows both days will be mainly in the upper 50s to
mid 60s with humidity levels being slightly more comfortable.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A weak warm front will move north and west of the region this
morning, as high pressure will be ridging in from the Mid
Atlantic States for today. Some isolated showers and
thunderstorms may pop up in the humid air mass.

VFR conditions are expected the rest of the morning for
KGFL/KALB/KPOU/KPSF with just some patchy MVFR mist dissipating
at KGFL/KPSF around 12Z-13Z. The skies should be mainly clear
until the afternoon with a few-sct cumulus and some cirrus
around.

Some pop-up isolated showers and thunderstorms from the diurnal
heating may impact KALB/KPSF/KGFL from 20Z/MON to 00Z/TUE and
PROB30 groups were used with brief lapses to MVFR vsbys. A VCSH
group was used at KPOU around 22Z/MON. The skies should begin to
clear after 00Z/TUE with some cirrus or scattered cumulus
around the area.

The winds will go light to calm with sct-bkn high clouds. Some
MVFR mist may form at KPOU/KPSF/KGFL depending if any rainfall
occurs, and if some radiational cooling happens. Some IFR
mist/fog may needed to be added later especially for KGFL/KPSF
in the muggy air mass.

The winds will increase from the south to southwest at less
than 10 kts by the late morning into the afternoon. Expect the
winds to become light from the south at less than 5 kts or calm
after 00Z/TUE.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Oppressive heat and humidity will be in place through the
middle of the week, with the most widespread conditions on
Tuesday. Mainly isolated or widely scattered showers and
thunderstorms are expected until Wednesday, when a cold front
moving through should provide greater coverage. Slightly cooler
temperatures will occur towards the end of the work week.

Relative humidity values will drop to minimum values of around
50 to 65 percent this afternoon, increasing to maximum values of
between 85 and 100 percent tonight. RH values will drop to
around 45 to 55 percent Tuesday afternoon.

Winds today will be west to southwest around 10 mph or less,
becoming south to southwest around 5 mph tonight. Winds on
Tuesday will be southerly around 5 to 10 mph.

&&

.HYDROLOGY...
No widespread hydrological problems expected in the ALY Hydro
Service Area over the next several days.

Forecast rainfall will be mainly from isolated to scattered
showers and thunderstorms, and will vary greatly from location
to location. Localized heavier rainfall is possible where
thunderstorms occur.

The most widespread threat of showers and thunderstorms looks
to be late Tuesday into Wednesday with a slow moving cold front.
Localized ponding of water or poor drainage flooding of low
lying areas is possible where thunderstorms produce locally
heavy downpours. No river flooding is forecast at this time.

Mainly drier weather is expected to return later in the week,
although southern areas could still see some showers lingering.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Tuesday for Ctz001-013.
NY...Heat Advisory until 8 PM EDT Tuesday for Nazi-049-050-052-
053-059-060-064>066-084. MA...None. VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...Thompson/JPV
SHORT TERM...JPV
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Aug 10, 3:24 AM EST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
424 AM EDT Mon Aug 10 2020

MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061-063-
082-083-VTZ013>015-111100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-Western Albany-
Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster-
Northern Fulton-Southeast Warren-Bennington-Western Windham-
Eastern Windham-
424 AM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for western Massachusetts, the
southern Adirondacks, Lake George region, Mohawk Valley, northern
and central Taconics, Schoharie Valley, eastern Catskills, and
Helderbergs of eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Confidence is growing that heat index values on Tuesday should reach
between 95 and 100 degrees for elevations below 1000 feet across
eastern New York and western New England. Therefore, the Heat
Advisory will likely need to be expanded into the Upper Hudson
Valley, the Mohawk River Valley and the northern and central Taconics
in eastern New York and for elevations below 1000 feet in southern
Vermont.

Isolated to scattered thunderstorms will be possible Tuesday through
Wednesday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ041-049-050-052-053-059-060-064>066-084-111100-
Northern Litchfield-Southern Litchfield-Northern Saratoga-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southern Washington-
424 AM EDT Mon Aug 10 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut, the
Capital District, Saratoga region, the southern Taconics, and the
mid Hudson Valley of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

An additional Heat Advisory may needed on Wednesday for the mid
Hudson Valley and Taconics of eastern New York, and northwest
Connecticut.

Isolated to scattered thunderstorms will be possible Tuesday through
Wednesday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Northern Litchfield

When
August 10, 11:00 AM EST to August 11, 7:00 PM EST
Where
Northern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Heat, Southern Litchfield

When
August 10, 11:00 AM EST to August 11, 7:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914772, 914773.